Loughborough University
Leicestershire, UK
LE11 3TU
+44 (0)1509 263171
Loughborough University

Loughborough University Institutional Repository

Please use this identifier to cite or link to this item: https://dspace.lboro.ac.uk/2134/8570

Title: How persuaded are you? A typology of responses
Authors: Inglis, Matthew
Mejia-Ramos, Juan P.
Keywords: Arguments
Issue Date: 2008
Publisher: Routledge (© British Society for Research into Learning Mathematics)
Citation: INGLIS, M. and MEIJA-RAMOS, J.P., 2008. How persuaded are you? A typology of responses. Research in Mathematics Education. 10 (2), pp. 119-133.
Abstract: Several recent studies have suggested that there are two different ways in which a person can proceed when assessing the persuasiveness of a mathematical argument: by evaluating whether it is personally convincing, or by evaluating whether it is publicly acceptable. In this paper, using Toulmin’s (1958) argumentation scheme, we produce a more detailed theoretical classification of the ways in which participants can interpret a request to assess the persuasiveness of an argument. We suggest that there are (at least) five ways in which such a question can be interpreted. The classification is illustrated with data from a study that asked undergraduate students and research-active mathematicians to rate how persuasive they found a given argument. We conclude by arguing that researchers interested in mathematical conviction and proof validation need to be aware of the different ways in which participants can interpret questions about the persuasiveness of arguments, and that they must carefully control for these variations during their studies.
Description: This is an electronic version of an article published in Research in Mathematics Education [© British Society for Research into Learning Mathematics]. The definitive version is available online at: www.tandfonline.com
Version: Accepted for publication
DOI: 10.1080/14794800802233647
URI: https://dspace.lboro.ac.uk/2134/8570
Publisher Link: http://dx.doi.org/10.1080/14794800802233647
ISSN: 1754-0178
Appears in Collections:Published Articles (Mathematics Education Centre)

Files associated with this item:

File Description SizeFormat
RME_dist.pdf312.94 kBAdobe PDFView/Open


SFX Query

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.